Overdose/Rescue Strategies & Naloxone Info

The Naloxone and Overdose Prevention Education Program of Rhode Island, NOPE-RI, is a program of the RI Disaster Medical Assistance Team and Medical Reserve Corps (RI DMAT/MRC). We recruit, train, and deploy volunteers to educate Rhode Islanders about addiction, overdose prevention, and the use of naloxone (Narcan).

We collaborate with strategic partners across the state in order to address these issues, including HEALTH, BHDDH, DOC (Department of Corrections) , State Police, municipal law enforcement, URI, Lifespan, and other not-for-profit organizations. With a focus on public safety and healthcare professionals, we create and compile training curricula and resource material that helps agencies, organizations, and individuals implement simple, cost-effective, evidence-based strategies to fight the epidemic of opioid abuse and overdose.

Our programming includes overdose prevention, recognition, and response training, specifically targeted towards law enforcement and public safety professionals, primary care providers, behavioral healthcare providers, corrections, and others.

  1. Check for signs of opioid overdose.
  • Slow or no breathing
  • Gurgling, gasping or snoring
  • Clammy, cool skin
  • Blue lips or nails
  1. Try to wake them up. Wake them
  • Rub your knuckles hard over their chest bone.
  • If they don't wake up, they need medical help right away.
  1. Call 9-1-1. 911

Tell 9-1-1:

  • A person is not breathing.
  • The address and where to find the person.
  1. Start rescue breathing. Rescue Breath
  • Tilt head back. Lift chin. Pinch nose.
  • Give 2 quick breaths. Chest should rise.
  • Then 1 slow breath every 5 seconds.
  • Keep going until they start breathing or help arrives.
  1. Give naloxone.
  • Injectable naloxone naloxone injectable

Inject into the arm or upper outer top of thigh muscle, 1 cc at a time.

  • Intranasal naloxone narcan nasal spray

Squirt half the vial into each nostril.

  • EVZIO® Autoinjector evzio autoinjector

Find instructions and information

  • Narcan® Nasal Spray narcan nasal spray

Find instructions and information

Give the naloxone 2-3 minutes to work. Keep doing rescue breathing -- oxygen is critical! If the person is still not breathing after 2-3 minutes, give a second dose of naloxone.

  1. Stay with the person and keep them breathing. rescue breathing
  • If they wake up and start breathing, stay with them.
  • Naloxone wears off in 30-90 minutes. When it does, the person could stop breathing again. Watch them until medical help arrives.
  • Place the person into the recovery position (on their side) so they can breathe and won't choke on any vomit.
  • If you must leave, put the person in a place where they can easily be found.
  1. Encourage follow-up medical care. medical care

After treating an overdose with naloxone, the person can easily slip back into overdose and stop breathing again. Help the person get to the ER (or emergency personnel may take them). Health care staff will:

  • Relieve symptoms of withdrawal.
  • Monitor breathing and risks for another overdose.
  • Treat any other medical conditions.

Training Materials and Videos

Overdose training and naloxone distribution can be done just about anywhere people ask for it. Here are some short and longer format naloxone trainings, as well as videos which you may find helpful.


RI State's 9-1-1 Good Samaritan/Overdose Law.
Under this law: Law scales
  • Bystanders are allowed to carry and administer naloxone if they suspect an overdose.
  • No one who tries to help in an overdose can be prosecuted for having a small amount of medication or drugs.
  • The overdose victim is also protected.
  • The law, however, does not protect you or the overdose victim from other crimes or warrants.


Overdose Prevention Strategies